Flash Flood, Oakland
- When
- August 12, 8:00 PM EST to 10:30 PM EST
- Where
- Oakland County, 1.26 mi NE of Franklin to 1.64 mi SE of Trot Big Beaver Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.545, -83.286
A narrow line of thunderstorms produced intense rainfall rates, with 3 to 6 inches of rain occurring over eastern Oakland and western Macomb Counties. M-59 was closed due to flooding northeast of Troy, along with Square Lake and John R roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A narrow line of thunderstorms produced intense rainfall rates, with 3 to 6 inches of rain occurring over eastern Oakland and western Macomb Counties. M-59 was closed due to flooding northeast of Troy, along with Square Lake and John R roads. In addition, cars were flooded and stuck on 19 mile and Mound roads. Numerous roads were also reported flooded throughout Sterling Heights and Clinton Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 7:58 PM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 858 PM EDT Mon Aug 12 2019 .UPDATE... A small scale mid level short wave feature is now tracking across NW Ohio. This feature resulted in widespread heavy showers across Lenawee and Monroe Counties. Farther north across the nrn Detroit Suburbs, deeper convection was able to initiate off strong boundary layer convergence from a cold front and marine layer boundaries. The slow movement of which has led to localized excessive rainfall totals. Additional mid level short wave energy now approaching southern Lake Mi will slide across the Mi/IN/OH border overnight. Meanwhile, there will be a sfc low moving across cntl IL and IN overnight. A strengthening low level flow in advance of the sfc reflection will focus additional deep convection across Indiana and eventually Ohio during the night. Regional radar data does show rain across nrn Illinois and srn Wisconsin within some mid level frontal forcing to the north of the short wave impulse. This forcing is still expected to traverse the southern portions of the forecast area overnight. In light of the tropical moist axis overhead, if a prolonged region of rain can become established (even without thunder) some locally high rain totals do not remain out of the question. In this respect the going forecast looks reasonable. Precip chances will however be lowered a bit for locations north of the M 59 corridor, as the stronger forcing looks to be focused south. The sfc low is forecast to strengthen slightly as it tracks east across the Ohio Valley late tonight/Tuesday. High pressure will also expand to the north of Lake Huron, leading to an increasing north- northeast gradient across Lake Huron. Recent model guidance and taking into consideration the relatively warm lake temps will support an increase in onshore wind speeds on southern Lake Huron and Saginaw Bay Tuesday. This will warrant the issuance of lakeshore flood advisories for the Huron/Saginaw Bay shorelines. && .PREV DISCUSSION... Issued at 642 PM EDT Mon Aug 12 2019 AVIATION... An upper level short wave now tracking into far Southern Lake Mi is allowing an expansion of showers and thunderstorms across far SW Lower Mi and nrn Indiana. The ascent tied to this short wave will overspread portions of Se Mi this evening (mainly from PTK south), touching off showers and a few thunderstorms. Ample low level moisture and broad low level convergence along a weak frontal boundary slowly pushing south across Se Mi will result in a wide array of ceilings through the duration of the night, with IFR and low end MVFR becoming more probable overnight into Tues morning. Upper level short wave energy will largely track south of Detroit overnight. There is however expected to be a region of ascent to the north of this feature that supports rain with a few embedded thunderstorms tonight into daybreak Tuesday, mainly south of FNT. For DTW...The approaching upper wave and remnant daytime instability will support a few thunderstorms across the area this evening. The better chance for thunderstorms will be focused south of metro during the overnight. Although some potential heavy rain with at least a few embedded thunderstorms will remain possible through daybreak, the chances for thunderstorms will only be included in the evening at this time. DTW THRESHOLD PROBABILITIES... * Moderate for cigs aob 5kft tonight and Tuesday. * High for tstorms in the airspace this evening. Moderate overnight into early Tuesday morning. * Low for ceiling heights of less than 200ft and/or visibilities of less than 1/2ft early Tuesday morning. PREV DISCUSSION... Issued at 220 PM EDT Mon Aug 12 2019 DISCUSSION... Upper level ridge over the Midwest/Western Great Lakes is quickly being flattened as a series over upper level waves eject out of the Eastern Rockies/Plains. Moist airmass in place over southeast Michigan, with the 12z DTX sounding indicating a PW value just under 1.5 inches, with a 700 MB dew pt of 5 C. Still, the low level moisture is nothing special at the moment, as indicated by the current dew pts in the 60s. As such, with temperature rising into the mid 80s, looking at MLCapes only around 1000 J/kg late this afternoon, per latest RAP/SPC mesoscale analysis. None-the-less, that is still sufficient for heavy rain producing thunderstorms with what looks to be slow movement, as frontal boundary straddling the middle tier of the CWA (around M-59 corridor) provides the focus for development. This boundary will slowly sink south through the evening hours. There is a small concern with downdraft capes aoa 1000 J/kg could produce a wet micro-burst approaching severe limits with the lead activity, otherwise wind fields (0-6 KM shear) generally running on the low side and mid level lapse rates generally are weak, just a little greater than 6 C/km. Late tonight and early Tuesday morning will be waiting on the mid level circulation coming out of the Midwest, and the southern half/third of the CWA should be within the mid level deformation zone, and a SHARS type event is possible as PW values push to around 2 inches by midnight, despite the limited instability. However, the 850-700 MB flow over the western Ohio Valley quickly becomes almost due westerly, so higher confidence the main thunderstorm complex with severe weather will translate south of the state toward the max instability over the southern Ohio Valley as the shortwave coming out of the southern Plains this afternoon also provides the best upper level PV advection toward the Ohio River. Overall, liked the depiction of the 12z ARW, but still struggling on getting a handle just how strong the deformation forcing/rainfall will be tonight. Between the late afternoon/evening activity, and overnight-Tuesday AM rain, the forecasted 1-2 with isolated 3 inch totals for the south half still appears reasonable, and have been pondering a flood watch, due to the bulk of heavy rain activity expected to impact the Detroit Metro Area. Ultimately, after looking at various other models shifting the 700 MB Theta-e shifting south and waning, could not find compelling enough reason to go with a flood watch, as 6 hr flood guidance suggests most areas should be able to handle 3 inches (if we even come close to that). Urban and small stream type flooding is certainly possible into Tuesday morning however. 500 MB heights will continue to slowly lower Tuesday-Wednesday, with the upper level wave/circulation over southern Saskatchewan expected to swing through the Central Great Lakes Wednesday afternoon. However, main push of cold mid level air does not arrive until Thursday when 500 MB temps lower into the -13 to -15 C range, and 700 MB temps dip into the low single numbers, per Canadian/Euro, as deepening trough axis moves through. Between the various shortwaves/troughs, there is a low chance of diurnal enhanced showers and isolated thunderstorms during this period. 850 MB temps slowly lowering, bottoming out around 11 C on Thursday suggests highs coming up short of 80 degrees by then, which is not far from normal. The high moves east of the CWA on Friday allowing southerly flow to set up over the state bringing warmer and more humid air back Saturday. Highs will get back in the mid 80's and dewpoints getting back into the low 60's. This warm advection continues into the beginning of next week with highs Sunday and Monday in the upper 80's and dewpoints in the mid 60's. Slight chance of rain returns Sunday and Monday with a weak mid- level wave moving over the state. Significant uncertainty exists in the models with the GFS trying to create a stronger low with a well defined cold front that brings storms to the CWA. The Euro has a much weaker disturbance with only spotty showers and thunderstorms. MARINE... Light and variable wind will become moderate north northeasterly tonight through Tuesday as low pressure departs to the east. This will build significant wave heights into the 2 to 4 foot range over the nearshore zones of Lake Huron. In the meantime, the primary concern will be thunderstorm potential over the southern waters of Lakes Erie and Saint Clair during the evening and first half of the overnight period. Any storms will be capable of producing brief gusty winds up to 40 mph, cloud-to-ground lightning, and very heavy rain. HYDROLOGY... Showers and thunderstorms will develop between M59 and I-96/696 corridor between about 4pm and 7pm and increase in coverage through the first half of the night as deformation forcing increases. Expectations for 1 to 2, locally 3, inches of rain remain unchanged. Urban and small stream flooding and possibly flash flooding will be possible during this time. There remains an low/uncertain potential for heavy rain to persist near the Ohio border through early Tuesday morning, which would lead to greater rainfall totals and an elevated flood threat for Monroe and Lenawee Counties. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && UPDATE.......SC AVIATION.....SC DISCUSSION...SF/KDK MARINE.......SF HYDROLOGY....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1244 PM EDT Mon Aug 12 2019 MIZ068>070-075-076-082-083-131645- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1244 PM EDT Mon Aug 12 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely after 3 PM this afternoon through late tonight. There is a slight risk that these storms will produce excessive rainfall capable of producing urban and small stream flooding and possibly flash flooding. In addition, a localized strong wind gust or two up to 50 mph will be possible before 8 PM. Storm motion will be west to east at 30 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-131645- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1244 PM EDT Mon Aug 12 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely after 3 PM this afternoon through late tonight. There is a slight risk that these storms will produce excessive rainfall capable of producing urban and small stream flooding and possibly flash flooding. In addition, a localized strong wind gust or two up to 50 mph will be possible before 8 PM. Storm motion will be west to east at 30 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053>055-060>063-131645- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair- 1244 PM EDT Mon Aug 12 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this evening. The strongest storms will be capable of producing torrential rainfall and an isolated wind gust or two up to 40 mph. Storm motion will be west to east at 30 mph. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Special Weather Statement National Weather Service Detroit/Pontiac MI 648 PM EDT Mon Aug 12 2019 MIZ063-068>070-075-076-082-083-130100- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee- Monroe- Including the cities of Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 648 PM EDT Mon Aug 12 2019 Scattered to numerous showers and thunderstorms will continue to develop across the region this evening. A few of these showers and thunderstorms will produce intense rainfall rates. Drivers across the area this evening should be prepared for sudden visibility reductions in brief but heavy rainfall. SC
Special Weather Statement
National Weather Service Detroit/Pontiac MI
759 PM EDT Mon Aug 12 2019
MIZ069-070-130100-
Macomb-Oakland-
759 PM EDT Mon Aug 12 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL OAKLAND
AND SOUTHERN MACOMB COUNTIES...
At 759 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pontiac to near Sterling Heights to
near Mount Clemens. Movement was southeast at 10 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Sterling Heights around 810 PM EDT.
Mount Clemens around 840 PM EDT.
Warren and St. Clair Shores around 900 PM EDT.
Other locations impacted by these storms include Rochester Hills,
Clawson, Clinton Township, Fraser, Utica, Auburn Hills, Bloomfield
Hills, Roseville, Waterford and Bloomfield Township.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4250 8270 4254 8276 4254 8281 4251 8282
4252 8316 4268 8339 4267 8310 4264 8283
4253 8267
TIME...MOT...LOC 2359Z 299DEG 8KT 4265 8321 4264 8302 4262 8284
SCThe Detroit radar (KDTX), 23 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
2 flash flood, 2 flood. Local standard time, as filed.
Flood waters took several hours to recede.
Flood waters took several hours to recede.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850519, 850523, 850466, 850468.